Illinois, 2003

Hail and Damaging Wind in Illinois, July 8, 2003

July 8, 2003 · NWS LOT · 5 events in 4 counties and zones

Nickel size hail fell at Fox Lake, 1 inch hail fell at Gurnee, and penny size hail fell at Lincolnwood. The line of storms that produced the hail also produced a prominent shelf cloud which drew a lot of public and media attention.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Nickel size hail fell at Fox Lake, 1 inch hail fell at Gurnee, and penny size hail fell at Lincolnwood. The line of storms that produced the hail also produced a prominent shelf cloud which drew a lot of public and media attention. There were some reports of wall clouds and funnel clouds in McHenry County. A 17 year old male was struck by lightning in a parking lot in Oglesby in LaSalle county and was critically injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 8, 5:30 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 8, 5:30 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
630 AM CDT TUE JUL 8 2003

DISCUSSION REGARDING 12Z TAFS...
COL OVER CHICAGO AT 11Z SO WINDS WILL NOT BE A PROBLEM.  THEY SHOULD
BE FAIRLY LIGHT BUT A LIGHT EAST-NORTHEAST GRADIENT WIND SHOULD
DEVELOP BY AFTERNOON ENHANCED BY LAKE BREEZE.  CIGS AND VSBYS ALSO
DO NOT SEEM TO PRESENT A (PREVAILING) PROBLEM.  TSTMS AGAIN THE MAIN
FOCUS.  PRECIP IN IA IS DEVELOPING ESEWD ALONG/NORTH OF FRONT OR
OUTFLOW BOUNDARY ACROSS NORTHERN IL FROM YESTERDAYS CONVECTION AND
BASED ON RECENT EVENTS DONT EXPECT IT TO STOP DOING SO.  HAVE THUS
PLACED A COUPLE HOURS OF TEMPO -TSRA IN MORNING TAFS.  THE DILEMMA
IS THAT 06Z MODELS STRONGLY SUGGEST A VERY PERSISTENT
OVERRUNNING/CONVECTIVE EVENT ONCE IT DEVELOPS THIS AFTERNOON.  THIS
IS REASONABLE GIVEN THE PERSISTENT 850 SPEED CONVERGENCE OVERLAID
ABOVE THE SURFACE BOUNDARY.  HAVE LEFT A GAP BETWEEN MORNING TSTORMS
(NOT FORECAST BY MODELS) AND AFTERNOON THUNDERSTORMS.  BUT IT IS
WITHIN THE REALM OF POSSIBILITY THAT INTERMITTENT TSTORMS WILL BE
WITH US FOR THE DURATION OF THE TAF VALID TIME ONCE THEY DO BEGIN.

KAPLAN

PUBLIC DISCUSSION FOR 4AM ZONES/GRIDS

CONVECTION OVER NEXT FEW DAYS REMAINS FOCUS OF FORECAST. ONE LINE OF
TS MON MORNING WITH ANOTHER LATE MON EVENING. TIMING OF ANY LINE OF
TS UNCERTAIN WITH MODELS NOW MAKING A SIGNIFICANT SHIFT OVER THE
NEXT 48 HRS. SFC LOW TO DEVELOP OVER THE WEST CENTRAL PLAINS HAD
BEEN PROGGED TO MOVE ON A MORE SOUTHERLY TRACK AS COLD FRONT BECOMES
STATIONARY ACROSS OH VALLEY. BUT ALL MODELS NOW TAKE SFC LOW FARTHER
NORTH TO AT LEAST WI/IL BORDER IF NOT FARTHER NORTH BY WED NIGHT.
THIS KEEPS FA IN AND OUT OF TS THRU AT LEAST THURS MORNING. EXPECT
SFC LOW TO BE SLOWER RATHER THAN FASTER AND HAVE EXTEND CHANCE OF TS
THROUGH THURSDAY PM. THEN SHOULD SEE A BREAK IN PRECIP THOUGH WEAK
VORTS IN NW FLOW ACROSS WESTERN LAKES MAY BRING A CHANCE OF
INSTABILITY SHOWERS INTO THE WEEKEND.

BACK TO THE SHORT TERM...TS FIRING ACROSS NORTHWEST/CENTRAL IA EARLY
THIS MORNING WITH A BOUNDARY LYING SE FROM TS INTO CENTRAL IL. RUC
AND TO A LESSER EXTENT THE MESOETA...SUGGEST THIS BOUNDARY LIGHTING
UP AND PROPAGATING ENE THIS MORNING. HARD TO ARGUE WITH THIS THEN
ANOTHER VORT ROTATES THRU LATE THIS PM INTO TONIGHT AND SHOULD SEE
ANOTHER CHANCE OF TS. LIKELY POPS GOING NEXT 24 HRS AND THIS LOOKS
GOOD. ANY TS TODAY/TONIGHT POSSIBLY SVR.

.CHI...NONE.

CMS
Hazardous weather outlook, Jul 8, 5:00 AM CST, 2 hours 41 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TODAY AND TONIGHT. THE GREATEST SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.

A FRONTAL BOUNDARY WILL REMAIN ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA AND PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT
TODAY AND TONIGHT. THUNDERSTORMS ACROSS IOWA ARE EXPECTED TO MOVE
ACROSS NORTHERN ILLINOIS DURING THE MORNING HOURS. ADDITIONAL
THUNDERSTORMS MAY DEVELOP ACROSS THE ENTIRE AREA THIS AFTERNOON AND
TONIGHT.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCAL FLOODING WILL BE
POSSIBLE WHERE HEAVY RAIN PERSISTS. AREAS SOUTH OF THE KANKAKEE
RIVER WILL BE ESPECIALLY PRONE TO FLOODING IF HEAVY RAINS DEVELOP...
AS THE GROUND IS ALREADY SATURATED FROM RECENT HEAVY RAINS OVER THE
LAST FEW DAYS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY. THE
MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND
THE POSSIBILITY FOR TORNADOES.

LOW PRESSURE WILL MOVE EAST ACROSS THE MIDWEST WEDNESDAY AND
WEDNESDAY NIGHT. A TRAILING COLD FRONT FROM THIS LOW WILL PUSH
ACROSS THE AREA WEDNESDAY NIGHT. SEVERE THUNDERSTORMS ARE EXPECTED
TO DEVELOP AHEAD OF THE FRONT.

HEAVY RAINFALL WILL AGAIN BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND AGAIN ON SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TODAY...TONIGHT AND WEDNESDAY.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

CMS

The radar

The Milwaukee radar (KMKX), 71 km away, was scanning. The volume nearest the first event began at 13:42 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lake

When
July 8, 7:41 AM CST to 8:05 AM CST
Where
Lake County, Fox Lake
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.400, -88.167

Hail, Cook

When
July 8, 9:00 AM CST to 9:05 AM CST
Where
Cook County, Lincolnwood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.017, -87.733

Lightning, La Salle

When
July 8, 11:30 AM CST
Where
La Salle County, Oglesbey
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Hail, La Salle

When
July 8, 12:46 PM CST to 12:51 PM CST
Where
La Salle County, 6 mi N of Ottawa
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.433, -88.850

Thunderstorm Wind, Ford

When
July 8, 4:03 PM CST
Where
Ford County, Gibson City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.467, -88.367

The wind pushed a utility pole over and small trees were blown over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370289, 5370290, 5373694, 5373692, 5373693.